It's well documented that taking hormone replacement therapy (HRT) increases the chances of breast cancer.

Now a UK study has found that women taking HRT have a higher risk of getting ovarian cancer.

In fact, the researchers said HRT increased the risk of ovarian, breast and womb cancers.

That is bloody scary. Breast cancer is already rife in New Zealand. According to the New Zealand Breast Cancer Foundation:

Advertisement

-One in three cancers occurring in New Zealand women is breast cancer.

-More than seven women are diagnosed with breast cancer each day.

-More than 600 women die from breast cancer each year.

-One in nine women in New Zealand will be diagnosed with breast cancer in their lifetime.

-One in 10 men in New Zealand will lose a sister, mother, daughter or wife to breast cancer.

The last thing women need is a drug that increases their chance of getting any sort of cancer when the odds are already high. I would urge anyone going through menopause and taking HRT to rethink.

Symptoms of menopause vary. The lucky ones might have restless nights, a few hot flushes, maybe a headache or two and some grumpy moments.

However, for some women hot flushes are the least of their worries as they try to cope with depression, anger, memory loss, loss of sex drive and night after night of tossing and turning, resulting in days of feeling so tired they can barely function.

Advertisement

Then there's the weight gain, which in itself can be depressing for a lot of people. Suddenly you realise what "past the lips and onto the hips" really means.

I imagine for these women HRT offers them some semblance of normality that might outweigh the risk of cancer.

But menopause is a normal transition for all women. Trying to suppress the symptoms with drugs, in my opinion, is not right. I think our bodies need to go through this process, just as teenagers go through puberty. Imagine giving teenagers drugs to suppress those symptoms.

We all know what happened when women took the drug Thalidomide for morning sickness. It was hailed as a "wonder drug" in the late 50s and early 60s that provided a "safe, sound sleep".

The terrible and tragic side effects only became known when babies were born with birth defects including deafness, blindness, disfigurement, cleft palate and many other internal disabilities. Thousands died - a terrible lesson to us all.

Sometimes we just have to bear it. Our grandmothers and great-grandmothers had nothing to help them and, although today's women tend to live longer, I very much doubt taking HRT has anything to do with that. In fact the opposite is most likely true. There are always ways to help yourself. Discuss alternative methods of dealing with the symptoms with your doctor, go to a naturopath or talk to people who have been through it. They might just have an idea that will help.

Advertisement

I've heard all sorts of tips and tricks. Some people swear by increasing their exercise (I think what this really means is if you feel like you want to rip somebody from limb to limb - someone who is usually near and dear to you - get out of the house and walk, run or swim before you say or so something you will regret). Others say take evening primrose, try not to stress, play with animals, take soy supplements, don't eat spicy food ... the list goes on and on. There are ways to help yourself, so think long and hard about what you put in your body.

-Linda Hall is assistant editor at Hawke's Bay Today.